DOCTORSPEAK | India's Over-the-Counter Topical Steroid Crisis

|
  • 0

DOCTORSPEAK | India's Over-the-Counter Topical Steroid Crisis

Sunday, 25 February 2024 | Dr Diksha Agrawal

DOCTORSPEAK | India's Over-the-Counter Topical Steroid Crisis

Topical steroids, initially designed for short-term use under medical supervision, are increasingly being used without proper guidance, with various factors contributing to this issue. The ease of availability and lack of stringent regulations contribute to the rampant over-the-counter sales, leading to misuse with Topical Steroid-Damaged Facies (TSDF) standing out as a visible consequence. While steroids are used for medical conditions like psoriasis and eczema, amongst others, their unsafe and unregulated use can leads to multiple problems.

Let's delve deeper into the reasons behind this phenomenon:

Misdiagnosis and Self-Medication

Many individuals lack proper medical knowledge and may incorrectly diagnose their skin conditions. This leads them to self-medicate with topical steroids without seeking professional advice. This practice not only exacerbates existing skin issues but also puts them at risk of developing dependence on these potent medications.

Profit-Driven Pharmaceutical Industry:

Some pharmaceutical companies prioritize profits over public health by making topical steroids readily available without stringent regulations. This accessibility encourages indiscriminate use among consumers who may not be aware of the potential risks and side effects associated with these medications.

Lack of Awareness and Education

There is a general lack of awareness among the public regarding the appropriate use of topical steroids and their potential adverse effects. Consumers may be influenced by advertisements or recommendations from non-medical sources, further perpetuating the misuse of these medications. For instance, skin thinning occurs due to the inhibition of collagen synthesis by steroids. This can result in skin atrophy, making it more fragile and prone to injuries. Additionally, continuous application of topical steroids can lead to the development of stretch. marks (striae) on the skin, highlighting the detrimental effects of steroids.

This scenario urgently calls for collaboration between regulatory authorities, healthcare professionals, pharmaceutical companies, and the public to ensure the safe and appropriate use of topical steroids in India.

(The writer is Dr Diksha Agrawal, Consultant Dermatologist, Ghaziabad Dermatology Centre)

Sunday Edition

India Battles Volatile and Unpredictable Weather

21 April 2024 | Archana Jyoti | Agenda

An Italian Holiday

21 April 2024 | Pawan Soni | Agenda

JOYFUL GOAN NOSTALGIA IN A BOUTIQUE SETTING

21 April 2024 | RUPALI DEAN | Agenda

Astroturf | Mother symbolises convergence all nature driven energies

21 April 2024 | Bharat Bhushan Padmadeo | Agenda

Celebrate burma’s Thingyan Festival of harvest

21 April 2024 | RUPALI DEAN | Agenda

PF CHANG'S NOW IN GURUGRAM

21 April 2024 | RUPALI DEAN | Agenda